Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 53, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2019, 2:44 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 2:44 PM CDT (19:44 UTC)
- Expired
- May 28, 2019, 3:35 PM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:40 PM CDT | HAIL 0.88 | Rantoul, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:01 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WUUS53 KILX 281944
SVRILX
ILC019-147-282045-
/O.NEW.KILX.SV.W.0053.190528T1944Z-190528T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
244 PM CDT Tue May 28 2019
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Piatt County in central Illinois...
Central Champaign County in east central Illinois...
* Until 345 PM CDT.
* At 243 PM CDT, a severe thunderstorm was located near De Land, or 7
miles north of Monticello, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Champaign, Rantoul, Monticello, Urbana, Savoy, Mahomet, St. Joseph,
Sidney, Thomasboro, Gifford, Mansfield, Bondville, Lake Of The
Woods, Seymour, White Heath, Flatville, Willard Airport, Galesville
and Lodge.
This includes the following highways...
Interstate 57 between mile markers 229 and 249.
Interstate 72 between mile markers 165 and 182.
Interstate 74 between mile markers 165 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4004 8862 4021 8861 4033 8801 4002 8802
TIME...MOT...LOC 1943Z 263DEG 25KT 4014 8856
HAIL...2.00IN
WIND...60MPH
$$
Auten2 follow-up statements
177
WWUS53 KILX 282008
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
308 PM CDT Tue May 28 2019
ILC147-282018-
/O.CAN.KILX.SV.W.0053.000000T0000Z-190528T2045Z/
Piatt-
308 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIATT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Illinois.
LAT...LON 4006 8843 4016 8843 4033 8801 4002 8802
TIME...MOT...LOC 2008Z 267DEG 26KT 4011 8832
$$
ILC019-282045-
/O.CON.KILX.SV.W.0053.000000T0000Z-190528T2045Z/
Champaign-
308 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL CHAMPAIGN COUNTY...
At 308 PM CDT, a severe thunderstorm was located over Bondville, or
over Champaign, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Champaign, Urbana, Savoy, Mahomet, St. Joseph, Sidney, Thomasboro,
Gifford, Bondville, Seymour and Flatville.
This includes the following highways...
Interstate 57 between mile markers 231 and 246.
Interstate 72 between mile markers 176 and 182.
Interstate 74 between mile markers 174 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4006 8843 4016 8843 4033 8801 4002 8802
TIME...MOT...LOC 2008Z 267DEG 26KT 4011 8832
HAIL...1.00IN
WIND...60MPH
$$
Auten840
WWUS53 KILX 282035
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
335 PM CDT Tue May 28 2019
ILC019-282044-
/O.CAN.KILX.SV.W.0053.000000T0000Z-190528T2045Z/
Champaign-
335 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHAMPAIGN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
The severe thunderstorm warning for northern Champaign county
continues until 400 PM CDT.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Illinois.
LAT...LON 4006 8843 4016 8843 4033 8801 4002 8802
TIME...MOT...LOC 2032Z 263DEG 25KT 4013 8808
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:44 PM CDT, 2 hours earlier.
Area forecast discussion, May 28, 12:44 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Lincoln IL 1244 PM CDT Tue May 28 2019 .UPDATE... Issued at 1050 AM CDT Tue May 28 2019 Per 15Z observations and satellite imagery, frontal boundary is analyzed from near Kirksville, MO through Bloomington, IL and to near Rensselaer, IN. Dew points pooling into the upper 60s near the boundary and temperatures already to around 80F are contributing to moderate instability near the front, which is expected to become increasingly strong through the day. Latest SPC mesoanalysis page indicates that 1000-1500 J/kg MLCAPE is already in place in the vicinity of the front. Meanwhile, convection is ongoing over Iowa and northern Missouri, and this activity is expected to ride east along the instability gradient. Radar and lightning trends have shown recent intensification of convection in northern Missouri, and hard to find much reason why this wouldn't continue in the near term. Hi-res models/CAMs have a very poor handle on ongoing activity resulting in lower confidence in the evolution of convective details later today. Given ongoing destabilization in the presence of 40 kt of deep layer shear, am concerned that ongoing convection continues to grow upscale which may result in an earlier than expected initial round of severe thunderstorms. The evolution of this initial wave will have impacts on later thunderstorms, but strong forcing expected later today with the expectation for a strong low level jet setting up over the region makes another round of severe storms likely this evening. Strongly sheared environment expected this evening with the warm front and any remnant outflow boundaries over the area do pose a concern for tornados again later today, with the mesoscale details still needing to be pinned down to hone in on the greatest areas of concern. && .SHORT TERM...(Today and tonight) ISSUED AT 202 AM CDT Tue May 28 2019 Low pressure over the High Plains and stretching into the Midwest this morning on the surface map. Deep upper low/trough continues to dominate the CONUS at 500mb in the western half of the CONUS. Subtropical high over the eastern Gulf Coast helping to shape the continued southwesterly flow from the Baja peninsula up into Central IL. Series of waves/pulses of energy spinning around the western trough and ejecting into the region remain the primary driver of the weather for the Midwest, at least through the week. A pattern shift is taking shape in the forecast going into next weekend. Even so, active weather will continue in the short term. For today, again, that same frontal boundary has not cleared the region. The boundary will help focus for short waves moving through the region aloft. Already on radar, can see the boundary lit up with precip from the MO/IA border into north central IL. Expect that scattered activity to continue through the day. Models have varying amounts of precip pre-00z, and some are suspiciously sparse. However, given weak convergence along the front, the warm airmass, PWs in the 1.50" range...and the general ascent over the region anyway, see no reason not to start at least a mention of pops after 18z. The more prominent wave and better dynamics seem to hold off until the overnight hours, accompanied by the higher QPF. With weak winds losing convergence in the mid levels on the north side of the boundary, and stronger winds veering to the south...could see a chance for some training of precip later this evening, increasing the flash flood risk. Will go with the watch for now, but bears mentioning that the location of the axis of the highest QPF is a significant forecast issue. With the weak flow from the north side, the cooler air north of the boundary is convective dependent...cooler air from daytime showers/thunderstorms are the opposing force to the stronger WAA to the south. Not a lot of confidence in a more specific watch due to frontal uncertainty. In addition, much of Central IL is in a slight risk for severe weather for today and tonight, mainly for the threat of winds as stronger storms to the west make their way into the region. However, given ample instability across the warm sector like airmass, any organized storms will be moving into a favorable environment into the evening. Added complication of a boundary will only provide more focus and convergence/vorticity. .LONG TERM...(Wednesday through Monday) ISSUED AT 202 AM CDT Tue May 28 2019 Showers and thunderstorms dominate the forecast through Thursday night as the main upper low and western trough are slow to move out as the flow over the CONUS slowly moderates. A lack of a significant wave to act as a kicker more or less explains the slower movement, allowing for periodic pulses of energy to enhance the large scale ascent over the Midwest even mid transition. The warm muggy airmass remains in place through the end of the week. Even as the broader trough across the west expands and loses shape at the end of the week, the ample warm air in the midlevels guarantees the warm temperatures into the weekend. An upper wave tries to dive into the Great Lakes over the weekend will also shift to a more northwesterly flow aloft, breaking the pattern at least temporarily over the Midwest. That being said, the pops remain in the forecast off and on through the weekend...though likely to be a bit more showery than currently projected, if the forecast remains on trend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue May 28 2019 A frontal boundary is draped across the region, with PIA north of the boundary at 17Z, while BMI/SPI/DEC/CMI are all south of the boundary. Scattered showers have begun to develop early this afternoon and anticipate coverage to continue to increase through the afternoon. Coverage should remain scattered, so will start the TAFs with just a VCTS, but cannot rule out storms on station this afternoon. This evening, an additional round of thunderstorms is likely, and should move across all the central Illinois terminals as some point late this evening or overnight. Winds will be out of the north/northeast north of the front, but will turn south to southwest as the front lifts north today. Convection and outflow boundaries may make for a messy wind field with low predictability at times today and tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Wednesday morning for ILZ027>031-036>038-040>042-047>051. && UPDATE...Deubelbeiss SHORT TERM...HJS LONG TERM...HJS AVIATION...Deubelbeiss
Hazardous weather outlook, May 28, 11:50 AM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1150 AM CDT Tue May 28 2019 ILZ027-036-040-041-047-049-050-291100- Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott- 1150 AM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered severe thunderstorms are possible this afternoon, with more widespread severe thunderstorms moving in this evening. Damaging winds, hail, and tornadoes are all possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. Major flooding will continue along the Illinois River through the period, with steady rises. Moderate flooding will continue along the La Moine River, and renewed flooding on the Spoon River is expected to crest on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into tonight. The most likely time frame is between 1 pm to 4 pm, and 8 pm to midnight. ILZ028>031-037-038-291100- Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 1150 AM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered severe thunderstorms are possible this afternoon, with more widespread severe thunderstorms moving late this evening. Damaging winds are the primary concern, though hail and isolated tornadoes are possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. Moderate flooding will continue along the Illinois River through the period, with renewed rises cresting this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 pm to 5 pm and again after 10 pm. ILZ042-048-051-291100- Logan-Menard-Sangamon- 1150 AM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scatterred severe thunderstorms are possible this afternoon, with more widespread thunderstorms toward midnight. Some of the storms may be severe after midnight. Damaging winds are the primary concern, though isolated tornadoes and hail are also possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 pm to 5 pm and may be required again around midnight. ILZ043-044-052>054-061-291100- Christian-De Witt-Macon-Moultrie-Piatt-Shelby- 1150 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible later this afternoon, with more widespread thunderstorms moving in after midnight. The main threat with the severe storms will be damaging winds, although isolated tornadoes and hail are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon between 3 pm and 6 pm and possibly again after midnight. ILZ045-046-055>057-062-063-291100- Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Vermilion- 1150 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered severe thunderstorms are possible later this afternoon, with more widespread thunderstorms moving in after midnight. The main threat with the severe storms will be damaging winds, although isolated tornadoes and hail are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday through Thursday evening, then again this weekend. However, the severe weather potential is lower. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon between 3 pm and 7 pm and possibly again after midnight. ILZ066>068-071>073-291100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1150 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will move into the area after midnight. A few may contain strong winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday through Thursday evening, then again this weekend. However, the severe weather potential is low. Minor flooding will continue along the Wabash River from Palestine upstream into the weekend, but should subside on the Little Wabash River on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 am. Miller
In the hours before
Local storm report, May 28, 10:17 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WNW TOULON 41.09N 89.86W
05/28/2019 M1.34 INCH STARK IL COCORAHS
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:42 AM CDT | Flash Flood Watch | ILX | Cass, Fulton, Knox, Logan, McLean, Marshall and 10 more | 27 hr |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Schuyler | 32 min |
| May 28, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Piatt | 30 min |
| May 28, 3:00 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean | 30 min |
| May 28, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 37 min |
| May 28, 4:04 PM CDT | Special Weather Statement | ILX | Vermilion | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.